Clostridium difficile Infection Information for Patients
- Take antibiotics only as prescribed by their doctor and complete the prescribed course of treatment. Antibiotics can be lifesaving medicines.
- Tell their doctor if they have been on antibiotics and get diarrhea within a few months.
- Wash their hands before eating and after using the bathroom.
- Try to use a separate bathroom if they have diarrhea, or be sure the bathroom is cleaned well if someone with diarrhea has used it.
Take antibiotics only as prescribed by your doctor. Antibiotics can be life-saving medicines. When a person takes antibiotics, good germs that protect against infection are destroyed for several months. During this time, patients can get sick from C. difficile picked up from contaminated surfaces or spread from a health care provider’s hands. Those most at risk are people, especially older adults, who take antibiotics and also get medical care.
Antibiotic Resistance Threats
General Information about C. difficile
Clostridium difficile [klo–strid–ee–um dif–uh–seel] (C. difficile) is a bacterium that causes inflammation of the colon, known as colitis.
People who have other illnesses or conditions requiring prolonged use of antibiotics, and the elderly, are at greater risk of acquiring this disease. The bacteria are found in the feces. People can become infected if they touch items or surfaces that are contaminated with feces and then touch their mouth or mucous membranes. Healthcare workers can spread the bacteria to patients or contaminate surfaces through hand contact.
Symptoms of C. difficile
- Watery diarrhea (at least three bowel movements per day for two or more days)
- Loss of appetite
- Abdominal pain/tenderness
Transmission of C. difficile
Clostridium difficile is shed in feces. Any surface, device, or material (e.g., toilets, bathing tubs, and electronic rectal thermometers) that becomes contaminated with feces may serve as a reservoir for the Clostridium difficile spores. Clostridium difficile spores are transferred to patients mainly via the hands of healthcare personnel who have touched a contaminated surface or item. Clostridium difficile can live for long periods on surfaces.
Treatment of C. difficile Infection
Whenever possible, other antibiotics should be discontinued; in a small number of patients, diarrhea may go away when other antibiotics are stopped. Treatment of primary infection caused by C. difficile is an antibiotic such as metronidazole, vancomycin, or fidaxomicin. While metronidazole is not approved for treating C. difficile infections by the FDA, it has been commonly recommended and used for mild C. difficile infections; however, it should not be used for severe C. difficile infections. Whenever possible, treatment should be given by mouth and continued for a minimum of 10 days.
One problem with antibiotics used to treat primary C. difficile infection is that the infection returns in about 20 percent of patients. In a small number of these patients, the infection returns over and over and can be quite debilitating. While a first return of a C. difficile infection is usually treated with the same antibiotic used for primary infection, all future infections should be managed with oral vancomycin or fidaxomicin.
Transplanting stool from a healthy person to the colon of a patient with repeat C. difficile infections has been shown to successfully treat C. difficile. These “fecal transplants” appear to be the most effective method for helping patients with repeat C. difficile infections. This procedure may not be widely available and its long term safety has not been established.
- Page last reviewed: February 24, 2015
- Page last updated: February 24, 2015
- Content source: